Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 404, NWS Raleigh, NC

August 7, 2006Alamance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 7, 2006, 5:57 PM EDT for Alamance County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2006, 5:57 PM EDT (21:57 UTC)
Expired
Aug 7, 2006, 6:45 PM EDT
In force
48 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:05 PM EDTHAIL 1Swepsonville, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 072158
SVRRAH
NCC001-072245-
/O.NEW.KRAH.SV.W.0404.060807T2157Z-060807T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER SAXAPAHAW... OR ABOUT 2 MILES SOUTH OF 
SWEPSONVILLE... SOUTHEAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN   
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SAXAPAHAW...SUTPHIN...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3605 7940 3592 7948 3584 7929 3604 7927

$$

BADGETT
1 follow-up statement
000 
WWUS52 KRAH 072215
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT MON AUG 7 2006

NCC001-072245-
/O.CON.KRAH.SV.W.0404.000000T0000Z-060807T2245Z/
ALAMANCE NC-
615 PM EDT MON AUG 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN ALAMANCE COUNTY...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
SAXAPAHAW...OR ABOUT 7 MILES SOUTH OF GRAHAM. THIS STORM WAS MOVING 
SLOWLY SOUTHEAST AT 10 MPH. 

LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN ALAMANCE COUNTY... 
SAXAPAHAW.

HAIL THE SIZE OF QUARTERS WAS REPORTED NEAR SWEPSONVILLE AROUND 605 
PM. THIS IS A DANGEROUS STORM. SEEK SHELTER IN AN INTERIOR ROOM 
UNTIL THESE STORMS PASS.

LAT...LON 3605 7940 3592 7948 3584 7929 3604 7927

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:10 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT MON AUG 7 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
TNGT-TUE...THE RIDGE ALOFT RETROGRADES ALLOWING WESTERLIES TO DIP
SOUTH FROM THE GREAT LAKES REGION TO MID ATLANTIC STATES.  A LOWER
LEVEL TROUGH DRIFTS SE THIS EVENING THEN A BROADER TROUGH EVOLVES
OVER CENTRAL NC AS A COLD FRONT APPROACHES FROM THE NORTH LATE TUE.
SCT TSTMS WITH 30-40 PCT POPS THIS EVENING SHOULD BE FOLLOWED BY A
RESPITE MIDN-NOON TUE THEN MORE TSTMS WITH SIGNIFICANT LOWER LEVEL
MOISTURE CONVERGENCE AND POPS IN THE 50-60 PCT RANGE.  LOWS 71-76.
HIGHS 89-94.

TUE NGT-WED...THE COLD FRONT CONTINUES SOUTH AND STALLS JUST SOUTH
OF THE BORDER.  AN AXIS OF DEEP MOISTURE LINGERS IN THE SOUTHERN
TIER ON WED...WITH CONDITIONAL INSTABILITY AND SMALL PERTURBATIONS
ON THE SRN PERIPHERY OF THE WESTERLIES ALOFT.  CHANCES OF SHOWERS
AND ISOLATED THUNDER WILL REMAIN IN THE SOUTHERN HALF WITH CHANCES
DIMINISHING TO SLIGHT NORTH ON WED.  LOWS 70-75. HIGHS 84-89.

WED NGT-THU...THE MODELS GET FUZZY IN THE MOISTURE AND STABILITY
DETAILS BUT BOTH GFS AND NAM SUGGEST A SURFACE LOW WITH THE STALLED
FRONTAL BOUNDARY OVER SC AS A SHORT WAVE PASSES IN THE NW FLOW
ALOFT. MODELS SHOW A DIVERGENT WNW LOW LEVEL FLOW ABOVE THE SURFACE
LAYER ON THU WHICH SHOULD KEEP POPS LOW ON THU. MOSTLY OR VARIABLY
CLOUDY SKIES AND RESIDUAL NRN STREAM AIRMASS SHOULD KEEP
TEMPERATURES SLIGHTLY BELOW NORMAL WITH HIGHS 84-89 AFTER LOWS OF
68-73.  -RFG
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SHORT REPRIEVE FROM THE HEAT COULD BE IN THE CARDS THIS WEEKEND WITH
AN OVERALL MODEL CONSENSUS ON LOWERING HEIGHTS ALOFT IN RESPONSE TO
THE THE AMPLIFICATION OF A VIGOROUS CANADIAN MID/UPPER LEVEL LOW
OVER THE NORTHEAST. RESIDUAL BOUNDARY LINGERING AROUND THE NC/SC
STATE LINE SHOULD SERVE AS A FOCUS FOR CONVECTION ON FRIDAY...BEFORE
COLD FRONT DROPS SOUTH FROM THE NORTH ON SATURDAY. HOWEVER...MODEL
DIFFERENCES IN SMALL SCALE FEATURES RESULTS IN VERY LOW CONFIDENCE
ON POPS SATURDAY THROUGH SUNDAY...WITH THE ECMWF/UKMET DEVELOPING A
CUT OFF LOW OVER THE TN VALLEY...AND THEN MOVING SLOWLY SE OVER THE
CAROLINAS. -CBL
&&

.AVIATION...
THIS AFTERNOON...HIGH INSTABILITY HAS RESULTED IN RAPID DEVELOPMENT
OF AIRMASS CONVECTION ALREADY THIS AFTERNOON. VCTS A COUPLE OF HOURS
AT RDU...RWI...AND FAY TAF SITES...BEFORE LOSS OF DAYTIME HEATING
ENDS CONVECTIVE THREAT.

TONIGHT...FOLLOWED PERSISTENCE WITH FOG/STRATUS COVERAGE OVERNIGHT.
HOWEVER...ANY HEAVY RAINFALL IN THE VICINITY OF TAF SITES WOULD
ENHANCE COVERAGE AND DENSITY OF FOG.

TUESDAY...COLD FRONT PASSAGE IS EXPECTED TO RESULT IN WIDESPREAD
CONVECTION IN THE AFTERNOON AND EVENING...WITH THE BULK OF ACTIVITY
EXPECTED AT 18Z OR BEYOND. -CBL
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR NCZ011-027-028-042-043-075>078-084>086-088-
089 UNTIL 6 PM MONDAY.
&&

SHORT TERM...RFG
LONG TERM...LOCKLEAR
AVIATION...LOCKLEAR
Hazardous weather outlook, Aug 7, 9:30 AM EDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
930 AM EDT MON AUG 7 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
930 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH
CAROLINA...MAINLY BETWEEN 4 PM AND 10 PM THIS EVENING...PROMPTED BY
A LOW PRESSURE TROUGH DRIFTING FROM THE PIEDMONT TO THE COASTAL
PLAIN.  THE STORMS ARE EXPECTED TO BE MORE NUMEROUS THAN IN THE PAST
SEVERAL DAYS.  THERE MAY BE ISOLATED OCCURRENCES OF DAMAGING
DOWNBURST WINDS AND LOCALIZED VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME...BUT SPOTTERS SHOULD MONITOR THE SITUATION FOR THE POTENTIAL
OF STRONG THUNDERSTORMS LATER TODAY.

RFG

In the hours before

Special weather statement, Aug 7, 4:32 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT MON AUG 7 2006

NCZ075-084>086-072130-
HOKE-MOORE-RICHMOND-SCOTLAND-
432 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...HOKE AND
SCOTLAND COUNTIES THROUGH 530 PM EDT...

AT 432 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM 9 MILES NORTH OF LAURINBURG TO FOXFIRE TO SEVEN
LAKES...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PINEBLUFF...
ABERDEEN...HOFFMAN...CAMP MACKALL...AND...ASHLEY HEIGHTS.

GUSTY WINDS OF 35 TO 45 MPH...PEA SIZED HAIL...VERY HEAVY RAIN AND
DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
SOME DOWNED TREE LIMBS AND POWER OUTAGES ARE POSSIBLE.

MWS
Local storm report, Aug 7, 4:49 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             DURHAM                  35.98N 78.92W
08/07/2006  E0.75 INCH       DURHAM             NC   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NEAR DEERBORN DRIVE AND CLUB ROAD
            IN DURHAM.

&&

REU
Local storm report, Aug 7, 5:01 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     2 N ANSONVILLE          35.13N 80.11W
08/07/2006                   ANSON              NC   EMERGENCY MNGR

            TREES DOWN ON ROUTE 52 NEAR THE ANSON/STANLY COUNTY LINE.

&&

13
Special weather statement, Aug 7, 5:10 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT MON AUG 7 2006

NCZ026-027-072200-
FRANKLIN-NASH-
510 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS OVER WESTERN NASH COUNTY...

AT 510 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BETWEEN SPRING HOPE...NASHVILLE... AND CASTALIA... MOVING SLOWLY
NORTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NASHVILLE... RED
OAK... AND RURAL WESTERN AND CENTRAL NASH COUNTY.

FREQUENT INTENSE LIGHTNING... GUSTY WINDS OF 40 TO 50 MPH... AND
VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

THE BEST PLACE TO BE DURING THUNDERSTORMS IS INSIDE A STURDY
BUILDING... AWAY FROM WINDOWS.

BADGETT
Local storm report, Aug 7, 5:34 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     4 NW NASHVILLE          36.01N 78.01W
08/07/2006                   NASH               NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTING WIND DAMAGE IN CORINTH ALONG
            HIGHWAY 58 NORTHWEST OF NASHVILLE.

&&

ORROCK
Special weather statement, Aug 7, 5:45 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT MON AUG 7 2006

NCZ008-022>025-039-040-072245-
ALAMANCE-CHATHAM-DURHAM-GRANVILLE-GUILFORD-ORANGE-RANDOLPH-
545 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS
GRANVILLE...ALAMANCE...ORANGE...DURHAM...RANDOLPH AND CHATHAM
COUNTIES THROUGH 645 PM EDT...

AT 545 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
SCATTERED ALONG A LINE EXTENDING FROM JUST WEST OF OXFORD TO
SAXAPAHAW AND CLIMAX...MOVING SOUTHEAST EAST AT 5 MPH.

SOME LOCATION IN THE PATH OF THESE STORMS INCLUDE
BEREA...STEM...CHAPEL HILL...CHAPEL HILL...SAXAPAHAW...SNOW CAMP
AND LIBERTY.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWNED TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE
TOSSED AROUND.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:35 AM EDTHeat AdvisoryRAHCumberland, Edgecombe, Halifax, Harnett, Hoke, Johnston and 8 more5 hr
Aug 7, 2:56 PM EDTSevere Thunderstorm WarningRAHRandolph64 min
Aug 7, 3:37 PM EDTSevere Thunderstorm WarningRAHAnson38 min
Aug 7, 3:45 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore45 min
Aug 7, 4:14 PM EDTSevere Thunderstorm WarningRAHDurham, Wake46 min
Aug 7, 5:15 PM EDTSevere Thunderstorm WarningRAHNash45 min
Aug 7, 5:30 PM EDTSevere Thunderstorm WarningRAHGuilford45 min
Aug 7, 5:50 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
Aug 7, 6:31 PM EDTSevere Thunderstorm WarningRAHVance44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.